(ABC News) -- Health officials say they have now confirmed more than 90 cases of a rare fungal meningitis that has been linked to a steroid commonly used to ease back pain.
The Centers for Disease Control and Prevention posted updated figures to its website Sunday. The death toll stood at 7, the same number as a day earlier. The outbreak is spread across nine states, the same states reported Saturday: Florida, Indiana, Maryland, Michigan, Minnesota, North Carolina, Ohio, Tennessee and Virginia.
The CDC figures show there are 91 cases in the U.S. altogether.
The outbreak of aspergillus meningitis has been linked to spinal steroid injections, a common treatment for back pain. A sealed vial of the steroid, called methylprednisolone acetate, was found to contain fungus, according to the U.S. Food and Drug Administration.
"FDA is in the process of further identifying the fungal contaminate," said Dr. Ilisa Bernstein, acting director of the FDA's Center for Drug Evaluation and Research Office of Compliance. "Our investigation into the source of this outbreak is still ongoing."
The steroid came from the New England Compounding Center in Framingham, Mass., a specialty pharmacy that has recalled three lots of the drug and shut down operations. Calls to the pharmacy were not immediately returned and their website is down.
Roughly 75 clinics in 23 states that received the recalled lots have been instructed to notify all affected patients.
"If patients are concerned, they should contact their physician to find out if they received a medicine from one of these lots," said Dr. Benjamin Park of the U.S. Centers for Disease Control and Prevention, adding that most of the cases occurred in older adults who were healthy aside from back pain.
Meningitis affects the membranous lining of the brain and spinal cord. Early symptoms of fungal meningitis, such as headache, fever, dizziness, nausea and slurred speech, are subtler than those of bacterial meningitis and can take nearly a month to appear. Left untreated, the inflammatory disease can cause permanent neurological damage and death.
"Fungal meningitis in general is rare. But aspergillus meningitis -- the kind we're talking about here -- is super rare and very serious," said Dr. William Schaffner, president of the National Foundation for Infectious Diseases and chairman of preventive medicine at Vanderbilt University Medical Center in Nashville, Tenn. "There's no such thing as mild aspergillus meningitis."
The disease is diagnosed with a lumbar puncture, which draws cerebrospinal fluid from the spine that can be inspected for signs of the disease. Once detected, it can be treated with high doses of intravenous antifungal medications.
"Treatment could be prolonged, possibly on the order of months," said Park, adding that the IV treatment would require a hospital stay.
Unlike bacterial and viral meningitis, fungal meningitis is not transmitted from person to person and only people who received the steroid injections are thought to be at risk.
The FDA has, however, advised health providers to stop using any product made by the New England Compounding Center during the investigation.
"We're urging clinics to discontinue use of all products from the New England Compounding Center," said Bernstein, adding that purchase records can be used to identify the suspect products. "Given the severity, we believe this precaution is warranted."
The outbreak has raised questions about the safety of drugs from state-regulated compounding pharmacies, which combine drug ingredients for customized medications.
The U.S. Food and Drug Administration warned the New England Compounding Center in 2006 that repackaging drugs opens the door to contamination.
"The moment a sterile container is opened and manipulated, a quality standard (sterility) is destroyed and previous studies supporting the standard are compromised and are no longer valid," the agency wrote in a letter to the pharmacy.
"The agency did issue a warning letter to the pharmacy in 2006, but it didn't address compounding problems that are at issue today," said Kathy Anderson, acting director of the FDA's Office of Unapproved Drugs and Labeling Compliance.
For more on this story, go to ABCNews.com.